Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2002, 5:52 PM MDT for Pueblo County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 2, 2002, 6:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:57 PM MDT | Hail 0.75 | Boone, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3459 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
778 WUUS55 KPUB 022352 SVRPUB COC101-030045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 551 PM MDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 645 PM MDT * AT 551 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 9 MILES EAST OF BOONE...OR ABOUT 28 MILES EAST OF PUEBLO...MOVING SOUTHWEST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... BOONE AROUND 600 PM MDT OPEN COUNNTRY OF EASTERN PUEBLO OCUNTY THROUGH 645 PM. AT 550 PM A NATIONAL WEATHER SERVICE SPOTTER SAW HAIL 3/4 INCH IN DIAMETER ABOUT 8 MILES EAST OF BOONE. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3819 10405 3841 10406 3797 10466 3781 10431
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:46 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 2, 1:46 PM MDT, 4 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 146 PM MDT TUE JUL 2 2002 FORECAST CHALLENGES REMAIN PRECIP CHANCES THIS FORECAST PERIOD. CURRENTLY...SCATTERED RAIN AND THUNDERSTORMS DEVELOPING MAINLY OVER THE WESTERN MOUNTAINS AND SOUTHERN SANGRE DE CRISTO MOUNTAINS. WV SHOWING BAND OF MID AND HIGH LEVEL MOISTURE AHEAD OF THE WESTERN LOW MOVING ACROSS AZ AND INTO UTAH. SFC BDRY ON PLAINS HAS AMOUNTED TO BASICALLY A WIND SHIFT MOST AREAS ON PLAINS. TONIGHT...WITH TSRA DRIVEN BY HEATING AND UPSLOPE...EXPECT STORMS TO DIE OFF AFTER SUNSET. ON THE PLAINS...850-700 MB WINDS SHIFT SE LATE TONIGHT INTO WED AM...INCREASING UPSLOPE AND MOISTURE ADVECTION. SUBSIDENCE AHEAD OF THE INVERTED TROF WILL SUPPRESS CONVECTION ON PLAINS...WILL DROP TO ISOLD. TWEAKED UP A FEW LOW TEMPS. WEDNESDAY/WED NITE...UPSLOPE PLUS CAPE WILL GIVE SCATTERED COVERAGE OF THUNDER ACROSS THE EASTERN SLOPES. INCOMING UPPER LOW INTO WESTERN STATES WILL BEGIN TO SPREAD MID AND HIGH LEVEL MOISTURE ACROSS WESTERN ZONES. COMBINED WITH DAY TIME HEATING...EXPECT SCATTERED TSRA TO DEVELOP THERE AS WELL. LIKELY WILL BE DRY AT FIRST WHILE ATMOSPHERE MOISTENS UP THROUGH THE DAY AND EVENING. STORM MOVEMENT SHOULD BE INTERESTING...WITH WESTERN STORMS MOVING SLOWLY EAST....AND EASTERN STORMS MOVING SOUTHWEST. OVERNIGHT...WILL KEEP ISOLD POPS IN MTNS WITH SOME SYNOPTIC LIFT MOVING IN FROM THE WEST AND MOISTURE ON THE INCREASE. LOOKS LIKE 30 POPS MAY BE AMBITIOUS FOR THE EAST PLAINS UNDER THE DRY SLOT. WILL DROP TO 10 POPS WITH CAPES 1000+ AND MOISTURE INCREASING MAY STILL GET A STORM TO POP ALONG A ROUGE BOUNDARY. THURSDAY/FRIDAY...THURSDAY STILL LOOKS TO BE THE BEST CHANCE FOR /WETTING/ RAINS...WITH SOME RAIN THE PREVIOUS DAY...AND 700MB FLOW PUMPING MOISTURE INTO THE EAST PLAINS AND SAN LUIS VALLEY. IN ADDITION...STILL HAVE DIVQ SHOWING LIFT FROM INCOMING WEST TROF. WENT SAME POPS THURSDAY AS WEDNESDAY...BUT HOPEFULLY WELL SQUEEZE A LITTLE MORE OUT OF THE ONES THAT DO DEVELOP. ETA LAYER PW INCREASING TO .75 OVER WESTERN ZONES THURSDAY...AND TO AN INCH OVER EASTERN PLAINS. ADDED ISOLATED POPS TO MOUNTAINS THURS NITE INTO FRI AM WITH ENERGY STILL MOVING OVER WESTERN PORTIONS OF CWA. WENT 30 POPS FRIDAY FOR SAME REASONS...PLUS DAYTIME HEATING AND DIURNAL CONVECTION PATTERNS. SATURDAY THROUGH TUESDAY..NO CHANGES HERE. AVN SWINGS THE UPPER TROF OVER THE TOP OF THE RIDGE AND BACK INTO NE COLORADO. GFS MUCH LESS AMPLIFIED WITH THIS FEATURE/FROPA. GFS THEN BUILDING IN A 603 DM HIGH BY SUNDAY...AND REMAINING THROUGH TUESDAY. IF THIS VERIFIES... STILL WILL HAVE MOISTURE TRAPPED UNDER THE RIDGE FOR DIURNAL CONVECTION. WITH UNCERTAINTY OF TRACKS OF TWO LOWS CURRENTLY AFFECTING WX PATTERNS...WILL LEAVE TUESDAY AS MONDAY...NEAR CLIMO WITH SLT CHANCE POPS. .PUB...NONE. KC
In the hours before
Special weather statement, Jul 2, 11:56 AM MDT, 5 hours 56 minutes before
COZ058>081-022000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT TUE JUL 2 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY...AND MAY LAST INTO THE EVENING HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THUNDERSTORMS SHOULD FIRST START OVER THE MOUNTAINS AND THEN SPREAD TO THE ADJACENT PLAINS AND HIGH VALLEYS LATER DURING THE AFTERNOON. THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH... AND HAIL 1/2 INCH OR LESS IN DIAMETER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.